The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Review of the Fialuridine (FIAU) Clinical Trials
normal throughout the study; in a second patient, the levels were slightly elevated at baseline and did not change significantly during treatment, but they declined to normal during follow-up; in the third patient, the AST and ALT levels had almost doubled from the baseline values when FIAU treatment was discontinued after 16 days, and 3 months later they were 2-2.6 times higher than the baseline.
One patient, who had a preexisting seizure disorder, had several seizures on his 21st day of FIAU therapy. The seizures were associated with subtherapeutic phenytoin levels, and no further seizures occurred after adequate phenytoin levels were obtained. In the second patient there was no clinical or laboratory evidence of hepatic or pancreatic toxicity or neurotoxicity related to FIAU administration during the short course of therapy or for 1 year after discontinuation of treatment with the drug. In the third patient an increase in his nausea over his baseline and lower-extremity weakness raised the investigator's suspicion of possible FIAU toxicity. However, these symptoms subsided after 1 day of hospitalization, there was no lactic acidosis, and a muscle biopsy showed no evidence of mitochondrial abnormalities—all of which were not supportive of the diagnosis of FIAU toxicity. Three months after discontinuation of FIAU liver treatment transaminase and serum HBV DNA levels began to rise; the investigator reasonably attributed these to reactivation of the chronic HBV-related hepatitis. An episode of hepatic decompensation occurring 6 months after receiving his last dose of FIAU was attributed to progression of the underlying active HBV-related hepatitis rather than to FIAU toxicity on the basis of the following: (1) a liver biopsy showed active inflammation and cirrhosis and only minimal microvesicular fat, (2) and there was no lactic acidosis. The committee feels that this interpretation is the most reasonable one considering the accumulated evidence. Thus, no toxicity clearly attributable to FIAU occurred in this clinical trial involving three patients.
The informed consent document employed in this investigation (Appendix D) explained the details of the study and the known side effects of FIAU. Peripheral neuropathy was, however, not included as a known side-effect. Only one of the three study subjects interviewed 15 months later recalled being told about numbness or tingling of the toes and feet as a possible side effect. All three noted that Paar had personally talked to them about the informed consent form and had taken time to walk them through its contents. When interviewed, all three had expressed the opinion that Paar and staff had provided excellent care, and two stated that they would volunteer again for studies of new anti-HBV drugs. One of the three indicated that he was disappointed that he had not been informed of the deaths of prior patients and of the occurrence of neuropathy as a toxic side effect. For that reason he felt he would probably not consider volunteering for further studies of new anti-HBV drugs at Galveston or elsewhere.
TUFTS NEW ENGLAND MEDICAL CENTER SITE
The principal investigator was Marshall M. Kaplan, and coinvestigators were D. Greenblatt, Y. M. Lee, M. Nguyen, T. Sepe, G. Dickstein, A. Fribush, and D. Pratt. The principal investigator graduated from Harvard Medical School in 1960. He is board certified in internal medicine and gastroenterology. He is a professor of medicine at Tufts Medical School and is chief of Gastroenterology there and an associate editor of the New England